FDA Requiring Boxed Warning on Insomnia Drugs

May 3, 2019
Pharmaceutical Technology Editors

The agency is updating its warning requirements for eszopiclone, zaleplon, and zolpidem after reports of complex sleep behaviors.

FDA announced on April 30, 2019 that it is requiring a new boxed waring on eszopiclone (Lunesta), zaleplon (Sonata) and zolpidem (Ambien, Ambien CR, Edluar, Intermezzo, and Zolpimist) after it received reports of rare, but serious complex sleep behaviors. These behaviors, such as sleepwalking and sleep driving, have resulted in injuries or death, according to the agency.

FDA is also requiring the addition of a contraindication that patients who have experienced complex sleep behaviors should not take these medications. The combination of the boxed warning and the contraindication are intended to make the warning about the risk of injury and death more prominent. The agency warns that patients who discover that they have engaged in activities while not fully awake should discontinue use of the medication.

These warnings are a result of a safety review by FDA on recent adverse events in which the agency reviewed 66 cases, either reported to FDA or published in medical literature, of patients in activities when they were not fully awake. There were 46 reports of accidental overdoses, falls, burns, near-drowning, exposure to extreme temperatures, self-injuries, and suicide attempts. In addition, there were 20 deaths from carbon monoxide poisoning, drowning, fatal falls, hypothermia, motor vehicle accidents, and suicide.

“We have closely watched the safety profile of these drugs since they were approved. When our ongoing safety monitoring recently reflected the risk of more serious injuries and deaths from patients on these medications who experienced complex sleep behaviors, we determined there was a need to take stronger steps to inform the public,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research, in a press release. “We’ll continue to monitor and evaluate these risks associated with insomnia medications and communicate with the public or consider further actions, as appropriate.”

Source: FDA